MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-450-35
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/26/2023
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the pipeline failed to open and was stuck at the catheter hub.The patient was undergoing neuro-intervention, blood flow guiding dense mesh stent implantation for treatment of a saccular, unruptured aneurysm in the right internal carotid artery ophthalmic segment with a max diameter of 8.6 mm and a 7.1 mm neck diameter.Landing zone: distal: 4.76 mm and proximal 4.28 mm.The accessed vessel was the radial artery with a diameter of 2.5 mm.It was noted the patient's vessel tortuosity was moderate.Dual antiplatelet treatment was administered.The pru level was within the normal value range.The angiographic result post procedure showed the blood vessels were smooth and everything was normal.It was reported that radial artery puncture, tethys 115 reached the level of the cavernous sinus, and phenom 27 went as far as middle cerebral artery m2.Ped2-450-35 was delivered smoothly, m1 segment of middle cerebral artery was opened, and the deployment was more than 15mm, but the ped tip still could not be opened well.  after waiting, it opened slightly, but the shape of the tip didn't look very normal.Pulled it back and positioned and found that the shape of the tip still didn't look normal.Suspected there was a risk of damage.  repeated observations from multiple angles revealed that there was still a risk of damage.Finally, the phenom27 and ped2-450-35 were removed from the body as a whole and stuck at the hub.When it was pulled out with force, the tip was found to be damaged.So reopened another phenom27 and pushed the catheter to go upper, and then reopened a ped2-475-30.This time it went smoothly, the tip was opened smoothly and attached to the wall, and the surgery went smoothly.It was reported the pipeline failed to open in the distal section.The pipeline was not positioned in a bend.Less than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to two times.It was attempted to deploy a longer distance, wait a while, and give tension in order to open the pipeline.The pipeline was removed from the patient by taking it out directly from the patient.The pipeline was not used for an indication that is off-label.The pipeline and any accessory devices were prepared as indicated in the instructions for use (ifu).The catheter was flushed as indicated in the ifu.No patient symptoms or further complications were reported as a result of this event.Ancillary devices include a 6f radial artery puncture sheath, jiaqi tethys 115 cm guide catheter, phenom 27 microcatheter, synchro 0.014 in guidewire, liquid embolic,  2 axium 8-30-3d coils, axium 7-20-3d coil, and 2 axium6-20-3d coils.
 
Additional Manufacturer Narrative
Continuation of d10: product id fg15150-0615-1s (lot: 226576371); product type: ; implant date n/a; explant date n/a medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis: ¿as found condition: the phenom 27 catheter, pipeline flex shield braid and non-medtronic guidewire were returned for analysis within a shipping box; and within a plastic bio-pouch.The pipeline flex shield pushwire was not returned for analysis.Therefore, any contributing factors could not be assessed.¿damage location details: the distal and proximal ends of the pipeline flex shield braid were fully opened and damaged.No flash or voids molded were observed in the hub.The catheter body was found to be kinked at ~39.0cm from proximal end.The catheter distal tip and marker band were found to be accordioned.No other anomalies were observed.No damage was found with the returned non-medtronic guidewire.¿testing/analysis: the total and usable lengths of the catheter were measured to be within specifications.The catheter was flushed with water and water was exited out from the distal tip.An in-house 0.026" mandrel was inserted through the catheter hub.The mandrel successfully passed through the catheter hub and tip with no issues; however, the resistance observed at the damaged locations.In addition, the pipeline flex shield braid was pushed out from catheter lumen.¿conclusion: based on the device analysis and reported information, the customer¿s report of ¿catheter kinked/damage¿ and (catheter resistance at hub) were confirmed.From the damages seen on the catheter body (accordioning/kinking) and pipeline flex braid(fraying); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance and retrieve the pipeline flex shield through the phenom 27 catheter against resistance.However, based on the on the analysis findings, the pipeline flex shield was not confirmed to have failure to open at the distal end as the distal and proximal ends of the pipeline flex shield braid were found fully opened and damaged.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received clarified the tip of the pipeline was damaged.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key18414402
Report Number2029214-2023-02488
Device Sequence Number16877173
Product Code OUT
UDI-Device Identifier00763000284572
UDI-Public00763000284572
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2026
Device Model NumberPED2-450-35
Device Catalogue NumberPED2-450-35
Device Lot NumberB557008
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/26/2023
Supplement Date Received by Manufacturer01/04/2024
03/08/2024
Initial Report FDA Received Date12/28/2023
Supplement Report FDA Received Date01/29/2024
03/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
..
Patient Age74 YR
Patient SexFemale
Patient Weight52 KG